Alert archive / West Virginia / Freeze Warnings in 2019
Freeze Warning 3, NWS Charleston, WV
NWS Charleston, WV issued this freeze warning at Oct 31, 2019, 4:38 AM EDT for 28 counties in West Virginia; 9 counties in Ohio; 4 counties in Kentucky. It took effect at Nov 1, 2019, 2:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2019, 4:38 AM EDT (08:38 UTC)
- In effect from
- Nov 1, 2019, 2:00 AM EDT
- Expired
- Nov 1, 2019, 10:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Charleston, WV
All 41 counties
Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 50 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Oct 31, 4:31 AM EDT, 7 minutes earlier.
Area forecast discussion, Oct 31, 4:31 AM EDT, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
431 AM EDT Thu Oct 31 2019
.SYNOPSIS...
Strong cold front whips through today, with strong gusty winds,
heavy rain, and strong to severe thunderstorms. High pressure
builds in behind the front with colder weather.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 420 AM Thursday...
Strong storm system to affect the area in the near term period.
Upper low/trough will move east through the Great Lakes region
today and tonight, strengthening as it does so. Surface low will
move northeast across the area today, sweeping a cold front,
currently stalled just to our west, across the area late this
morning through the afternoon hours. Showers and thunderstorms
are expected to develop today associated with front,
particularly east of the Ohio River. This will be a low
cape/high shear event, with strong 0-6km bulk shear on the order
of 60 kts, with strong damaging winds expected, along with a
possibility of a brief spin up/tornado possible as line of
showers/storms sweeps eastward. SPC has expanded the enhanced
risk to include the eastern 1/3 of the CWA, coincident with
frontal timing. Strong winds are also expected later this
afternoon and tonight behind the front, as strong caa/pressure
rises take hold. Elected to issue a wind advisory for parts of
the CWA to account for this, and its possible this may need to
be expanded in area.
There will be a sharp temperature drop overnight, with lingering
upslope precipitation across the mountains changing over to
-shsn, with light accumulations expected across the northern
mountains, generally 1 to 2 inches. Even areas that don't see
snow should see temperatures drop to around freezing, so
elected to issue a freeze warning for Friday morning for all
counties left in the growing season.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 245 PM Wednesday...
Upper trof tries to go negative tilt tomorrow evening as it
pivots into the upper OH Valley. Strong CAA will ensue behind
the front carrying through the evening with H85 temps plummeting
to around -8C. This combined with respectable cross isallobaric
flow will allow for efficient momentum transfer of flow
resulting in a breezy evening. The mitigating factor to a wind
advisory across the Lowlands is the depth of the mixing layer as
inversion lingers. This shouldn't matter much on the high ridges
where an advisory may eventually be needed. Speaking of which,
upslope snow showers are expected to develop as the flow veers
to the NW as the upper trof axis passes. The top of the moisture
layer will be capped around -8 to -9C with increasing
subsidence aloft. This will keep accumulations in check, though
1-2 inches of snowfall is in the forecast above 4000 feet. I do
expect clearing from the west late as the low level thermal trof
passes which will put much of SE OH and NE KY in line for a
freeze hence the issuance of a freeze watch. This may be
expanded eastward should the timing of the clearing speed up.
With the mixed boundary layer, it would be a freeze or nothing
kind of setup.
High pressure builds into the region Friday with abundant
sunshine but temperatures running about 15 degrees below normal.
This will set the stage for a cold night likely resulting in
widespread temperatures below freezing and thus ending the
growing season for any holdouts.
Another trof looks to cross Saturday with a renewed shot of cold
air. However, moisture is lacking for any mention of
precipitation at this time.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 PM Wednesday...
A generally quite pattern will prevail into early next week
before another trof amplification slated for Tuesday and
Wednesday. However with little in the way of deep moisture
advection, precipitation is expected to be light. Temperatures
will gradually moderate, but likely remaining slightly below
normal.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
As of 115 AM Thursday...
Bit of a lull in the precipitation expected through 12Z, with
areas of VFR, and local MVFR and isold IFR conditions in
occasional light showers and fog. Otherwise, after 12Z, a heavy
band of showers and thunderstorms will sweep from west to east
across the area, with widespread IFR or worse conditions
gradually developing, particularly after 15Z. In addition,
strong gusty southerly winds will develop after 15Z, with gusts
in the 20 to 30 kt range, gradually shifting to the west behind
frontal passage, particularly after 20Z. In addition, -shsn and
gusty winds over 40 kts will develop across the higher
terrain/northern mountains of WV after particularly after 00Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of precipitation and associated
restrictions may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 10/31/19
UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
EDT 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15
CRW CONSISTENCY L H H H H M M H L H H H
HTS CONSISTENCY M M L H H L L L H H H H
BKW CONSISTENCY H H M H H H H H M H H H
EKN CONSISTENCY H H H H H H M M M H M L
PKB CONSISTENCY H H H L L M M H H H H H
CKB CONSISTENCY H H H H M H M H M L H H
AFTER 06Z FRIDAY...
IFR possible in rain and snow showers and low ceilings into
Thursday night/early Friday, particularly across the mountains.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...Freeze Watch from late tonight through Friday morning for
OHZ066-067-075-076-083>087.
KY...Freeze Watch from late tonight through Friday morning for
KYZ101>103.
VA...None.
&&
SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...30
LONG TERM...30
AVIATION...SLHazardous weather outlook, Oct 30, 3:17 PM EDT, 13 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 317 PM EDT Wed Oct 30 2019 WVZ516-518-520-522>524-526-311930- Southeast Raleigh-Southeast Fayette-Southeast Nicholas- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Southeast Randolph- 317 PM EDT Wed Oct 30 2019 This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated thunderstorms are expected along and ahead of a strong cold front crossing the area Thursday afternoon. There is an enhanced risk of damaging winds from these storms. Wind gusts may exceed 45 mph from the west Thursday night, mainly across the higher ridges. If the potential for these strong wind gusts increases, then wind advisories may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ003-004-WVZ033-034-039-040-515-517-519-521-525-311930- Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Northwest Fayette-Northwest Nicholas-Northwest Webster- Northwest Randolph- 317 PM EDT Wed Oct 30 2019 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated thunderstorms are expected along and ahead of a strong cold front crossing the area Thursday afternoon. There is a slight risk of damaging winds from these storms. Wind gusts may exceed 45 mph from the west Thursday night, mainly across the higher ridges. If the potential for these strong wind gusts increases, then wind advisories may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ101>103-OHZ066-067-075-076-083>087-311930- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH- 317 PM EDT Wed Oct 30 2019 ...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for portions of northeast Kentucky and southeast Ohio. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ105-WVZ005>011-013>020-024>032-311930- Lawrence KY-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler- Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo- Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- 317 PM EDT Wed Oct 30 2019 This Hazardous Weather Outlook is for portions of northeast Kentucky, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The first freezing temperatures of the season are likely Saturday, Sunday and Monday mornings. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 4:38 AM EDT | Wind Advisory | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | 29 hr |
| Oct 31, 11:50 AM EDT | Special Weather Statement | RLX | Wayne | 40 min |
| Oct 31, 12:22 PM EDT | Special Weather Statement | RLX | Pleasants, Tyler, Wood | 113 min |
| Oct 31, 12:25 PM EDT | Special Weather Statement | RLX | Cabell, Lincoln, Logan, Mingo, Putnam, Wayne | 35 min |
| Oct 31, 12:32 PM EDT | Special Weather Statement | RLX | Calhoun, Doddridge, Gilmer, Harrison, Jackson, Lewis and 4 more | 118 min |
| Oct 31, 12:57 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 48 min |
| Oct 31, 12:57 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 48 min |
| Oct 31, 1:10 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Cabell, Jackson, Kanawha, Lincoln, Logan and 3 more | 50 min |
| Oct 31, 1:24 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, McDowell, Mingo, Raleigh, Wyoming | 36 min |
| Oct 31, 1:51 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Fayette, Gilmer, Kanawha and 5 more | 54 min |
| Oct 31, 2:43 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Braxton, Doddridge, Gilmer, Harrison, Lewis and 6 more | 62 min |
| Oct 31, 3:41 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph | 49 min |
| Oct 31, 4:02 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph | 43 min |
| Oct 31, 10:35 AM EDT | Special Weather Statement | RLX | Morgan | 25 min |
| Oct 31, 12:47 PM EDT | Special Weather Statement | RLX | Perry | 58 min |
| Oct 31, 10:25 AM EDT | Special Weather Statement | RLX | Carter, Greenup | 35 min |
Nearby
Freeze Warnings in West Virginia, 2019Freeze Warnings in Ohio, 2019Freeze Warnings in Kentucky, 2019Every freeze warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.